Anaphylaxis to penicillins after non-therapeutic exposure: an immunological investigation
Article first published online: 27 APR 2006
Clinical & Experimental Allergy
Volume 26, Issue 3, pages 335–340, March 1996
How to Cite
BLANCA, M., GARCIA, J., VEGA, J. M., MIRANDA, A., CARMONA, M. J., MAYORGA, C., MORENO, F. and JUAREZ, C. (1996), Anaphylaxis to penicillins after non-therapeutic exposure: an immunological investigation. Clinical & Experimental Allergy, 26: 335–340. doi: 10.1111/j.1365-2222.1996.tb00100.x
- Issue published online: 27 APR 2006
- Article first published online: 27 APR 2006
- Submitted 10 February 1995; revised 7 June 1995; accepted 28 September 1995.
- skin test
Background There are instances where individuals may come into contact with penicillins without being aware of it. This non-therapeutic exposure from different sources may cause sensitization and even clinical manifestations in subjects allergic to penicillins.
Objective To determine the capacity that inadvertent contact with penicillins may have in inducing resensitization and symptoms in patients diagnosed as allergic to penicillins who were followed over a long period of time after their initial evaluation. Methods A follow-up study of penicillin-allergic subjects who agreed to be regularly tested for in vitro and in vivo control of their sensitivity. Skin tests were carried out with major and minor determinants of benzylpenicillin (BPO and MDM), amoxicillin (AX), and ampicillin (AMP), and specific IgE antibodies were determined by radioallergosorbent test (RAST). A questionnaire was sent to and answered by the subjects in order to see if they experienced symptoms at any time during the follow-up period. In addition, if any unexplained symptoms occurred, a bleeper system was used to contact the allergy centre.
Results Seven subjects experienced anaphylactic reactions with no obvious cause. At the time of their initial allergic reaction, which was caused by exposure to prescribed penicillin, the subjects had one or more positive skin tests and/or RAST results to penicillin related reagents. However, over the following 2–4 years all their tests became negative. After reporting their unexplained reaction all seven had one or more positive skin tests and/or RAST results again and when retested 1 week later RAST measure ments showed that levels of penicillin-specific IgE were maintained or increased. None of the subjects had knowingly received penicillin but the questionnaire showed that six had been exposed to it and in the seventh case exposure was likely. In two cases contact was by sexual intercourse with a partner who was receiving penicillin, three subjects had handled penicillin formulations and one had drunk from a glass previously used for giving penicillin. In the seventh case exposure could have occurred whilst in hospital for surgery, although this was not proven.
Conclusions these results show that non-therapeutic exposure to penicillin can cause severe symptoms and that in vitro and in vivo testing can help in the diagnosis of such cases.